Alert archive / Oklahoma / Flash Flood Warnings in 2020

Flash Flood Warning 23, NWS Tulsa, OK

July 30, 2020Pittsburg County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Jul 30, 2020, 7:25 PM CDT for Pittsburg County, Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2020, 7:25 PM CDT (00:25 UTC)
Expired
Jul 30, 2020, 11:30 PM CDT
In force
4 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

County Pittsburg County, OK

The radar

The Norman radar (KTLX), 138 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.4 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2020-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2020-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1104 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
2261 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

763 
WGUS54 KTSA 310025
FFWTSA
OKC121-310430-
/O.NEW.KTSA.FF.W.0023.200731T0025Z-200731T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
725 PM CDT Thu Jul 30 2020

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  Southwestern Pittsburg County in southeastern Oklahoma...

* Until 1130 PM CDT.

* At 725 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that may experience flooding include...
  Kiowa...                          Savanna...
  Ashland...                        Pittsburg...

Additional rainfall amounts of 1 to 2 inches are expected with 
locally higher amounts possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3486 9609 3486 9580 3465 9576 3465 9588
      3468 9589 3468 9609

FLASH FLOOD...RADAR INDICATED

$$
Snider
1 follow-up statement
732 
WGUS74 KTSA 310237
FFSTSA

Flash Flood Statement
National Weather Service Tulsa OK
937 PM CDT Thu Jul 30 2020

OKC121-310430-
/O.CON.KTSA.FF.W.0023.000000T0000Z-200731T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pittsburg OK-
937 PM CDT Thu Jul 30 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
SOUTHWESTERN PITTSBURG COUNTY...

At 935 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to 4 inches of rain has fallen 
within the past 3 hours. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that may experience flooding include...
Kiowa...                          Savanna...
Ashland...                        Pittsburg...

Additional rainfall amounts of up to one half inch will be possible 
in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3486 9609 3486 9580 3465 9576 3465 9588
      3468 9589 3468 9609

FLASH FLOOD...RADAR INDICATED

$$
Snider

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 7:09 PM CDT, 16 minutes earlier.

Area forecast discussion, Jul 30, 7:09 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
709 PM CDT Thu Jul 30 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Strong to severe thunderstorms are ongoing now across southern
Oklahoma along a weak surface front that is set up across the area,
with more storms ready to move into the area from the west later
this evening. These storms will produce some gusty winds and some
temporary reductions to MVFR and IFR conditions due to torrential
rainfall. For the rest of the period, an upper level trough is
moving southeast out of eastern Kansas tonight and will bring with
it the chance for more showers with some thunder possible across
the northern OK and northwest AR TAF sites later tonight and into
the morning hours on Friday. MVFR ceilings will be possible in
these areas as the axis of the trough approaches bringing in a
stronger surface cool front and stratus layer. This front will
also switch winds around to the north and will be rather gusty
during the day tomorrow across most sites.

&&

.PREV DISCUSSION... /Issued 355 PM CDT Thu Jul 30 2020/

DISCUSSION...
An area of showers and thunderstorms remained ongoing across
parts of Southeast Oklahoma and West Central Arkansas this
afternoon in response to a surface/outflow boundary from the
morning activity setting up over these locations. As these
showers and storms drift to the southeast into a more favorable
airmass where afternoon temps have warmed into the 90s...an uptick
in storm development/intensity will become possible with gusty to
locally strong winds and small hail possible. This activity
should continue to push east and southeast and exit the CWA over
the next couple of hours.

Also this afternoon...a shortwave was currently sagging southeast
through Western Kansas. Ahead of the low...a cold front was
positioned from Southeast Kansas into Northeast Oklahoma and
extended southwest into Northern Texas. This cold front is
expected to continue to push southeastward into Southeast Oklahoma
and Northwest Arkansas this evening. As it moves into more
favorable air over Texas and Southern Oklahoma additional
thunderstorm development is forecast to initiate along the western
portion of the boundary and spread northeast along/near the front
into Southeast Oklahoma and Western Arkansas around/just after
00z. Instability over the CWA...as long as it has not been
completely worked over from ongoing convection in Southeast
Oklahoma...will allow for some storm development to become strong
to severe with locally damaging winds the main threat and a
secondary threat of large hail possible.

Locally heavy rainfall will also be possible as moisture
continues to pool along the outflow boundary with precipitable
water values near 2 inches in Southeast Oklahoma. Forecast
rainfall amounts in the 1-2 inch range and locally higher could
be possible for mainly along and south of Interstate 40...which
could create some localized areas of flash flooding. Convection
along/ahead of the cold front looks to be fairly progressive
pushing mostly into Arkansas by late tonight. Thus...with the
forecasted movement and also over locations that have not received
as much rainfall as locations north of I-40...have held off on a
new flash flood watch at this time. However...conditions will need
to be monitored closely as the heavy rain axis sets up.

Overnight tonight...additional showers and thunderstorms are
forecast to push into Northeast Oklahoma and Northwest Arkansas as
as the shortwave trof axis moves over the CWA. Limited
instability over this area should keep convection from growing too
much upscale. However...some gusty winds and locally heavy
rainfall could be possible.

During the day Friday...shower and thunderstorm chances will
continue over the CWA as an area of low pressure slowly rounds the
base of the trof axis into Northwest Arkansas by Friday night.
Severe weather is not expected as the cold front moving through
tonight should shift south of the Red River by Friday
morning...thus keeping the warm sector south of the CWA. Some
localized areas of heavy rainfall will remain possible Friday
with ample amounts of moisture for the low to work with. The
greater precip/heavy rainfall potentials are forecast across the
eastern half of the CWA. With the low pressure overhead combined
with the precip chances...temps for the CWA should be cooler as
forecast highs look to be in the upper 70s to mid 80s for the last
day of July.

Friday night into Saturday... the upper low and trof axis
continues to slowly migrate eastward and exit the CWA by Saturday
night. Shower and slight to chance thunderstorm chances look to
finally taper off from west to east during the day Saturday and
exit by Saturday night. Again with the expected ongoing
conditions...temps for Saturday should continue to be below the
seasonal average.

Behind the exiting shortwave...upper level northwesterly flow is
progged to be common over the Plains for the weekend and through
the first half of next week. In response...a secondary weak
impulse and surface boundary look to push through the CWA Sunday
into Monday. There looks to be a slight chance of precip as this
disturbance moves through...though no where near what has been
observed this week. Cool conditions with highs in the 80s for much
of the CWA look to continue through the middle part of next
week...before the trof over the Eastern CONUS finally lifts
northeast and the ridge of high pressure currently confined to the
Desert Southwest tries to expand back over the Southern Plains
late next week.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....04
Hazardous weather outlook, Jul 30, 5:02 PM CDT, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
502 PM CDT Thu Jul 30 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-311030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
502 PM CDT Thu Jul 30 2020

...SEVERE STORM THREAT INCREASING ALONG AND SOUTH OF I-40 THIS
AFTERNOON AND EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Very Limited.
    AREA... Southeast Oklahoma.
    ONSET... This evening.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA... Southeast Oklahoma and West-central Arkansas.
	ONSET... Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA... Southeast Oklahoma.
	ONSET... Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA... Southeast Oklahoma and west-central Arkansas.
    ONSET... Ongoing.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA... Southeast Oklahoma.
	ONSET... Ongoing.

DISCUSSION...
Heat indices of 100 to 107 are ongoing across southeast Oklahoma
at this time thanks to a very hot and humid airmass and abundance
of sunshine this afternoon. A boundary in the area is starting to
trigger storms across parts of southeast Oklahoma within this
unstable airmaass. Given the favorable environment for strong to
severe storms across southeast Oklahoma, a Severe Thunderstorm
Watch has been issued and is in effect for locations in Oklahoma
south of interstate 40. The main threats this afternoon will be
damaging wind gusts up to 70 miles per hour and hail up to golf
ball size. There is also a very limited tornado threat across
southeastern Oklahoma this evening.

Heavy rainfall may also accompany these thunderstorms this
afternoon and evening across southeast Oklahoma and west-central
Arkansas. Rainfall amounts of one inch will be common with
locally higher amounts where storms move over the same area. The
Flash Flooding risk is low given the area of greatest risk for
heavier rainfall tonight has missed out on the higher rainfall
totals over the past week. With that said, if storms line up and
move over the same area, a Flash Flooding threat would
materialize.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential...Heavy Rain Potential.
SATURDAY...No Hazards.
SUNDAY...Thunderstorm Potential.
MONDAY THROUGH WEDNESDAY...No Hazards.

EXTENDED DISCUSSION...
Scattered showers and thunderstorms will remain possible on Friday
as an upper level trough moves across the region. A few lingering
showers and thunderstorms will be possible on Saturday across
northwest Arkansas, otherwise, cooler and drier weather is
anticipated into early next week.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
A flash flood watch may be issued for portions of the area
later today given the threat for additional heavy rainfall. A
Severe Thunderstorm Watch is currently in effect for most
locations in Oklahoma along and south of interstate 40.

weather.gov/tulsa contains additional information.

Snider

In the hours before

Special weather statement, Jul 30, 5:04 PM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
504 PM CDT Thu Jul 30 2020

OKZ071-302230-
McIntosh OK-
504 PM CDT Thu Jul 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MCINTOSH COUNTY UNTIL 530
PM CDT...

At 504 PM CDT, a strong thunderstorm was located near Raiford, moving
east at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations in or near the path include...
Eufaula...                        Hanna...
Stidham...                        Raiford...
Lake Eufaula State Park...        Vivian...
Pierce...                         Vernon...

This includes Interstate 40 in Oklahoma between mile markers 257 and
259.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Oklahoma.

LAT...LON 3536 9598 3538 9591 3538 9588 3539 9588
      3547 9561 3526 9552 3524 9560 3522 9561
      3523 9562 3525 9561 3525 9563 3523 9567
      3521 9568 3519 9572 3519 9578 3520 9580
      3518 9584 3518 9598
TIME...MOT...LOC 2204Z 256DEG 7KT 3529 9583
Special weather statement, Jul 30, 5:06 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Tulsa OK
506 PM CDT Thu Jul 30 2020

OKZ073-302230-
Pittsburg OK-
506 PM CDT Thu Jul 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PITTSBURG COUNTY
UNTIL 530 PM CDT...

At 506 PM CDT, a strong thunderstorm was located over Ashland, moving
east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations in or near the path include...
Kiowa...                          Savanna...
Ashland...                        Haywood...
Pittsburg...

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Oklahoma.

LAT...LON 3489 9609 3496 9587 3467 9579 3467 9588
      3468 9589 3468 9609
TIME...MOT...LOC 2206Z 260DEG 15KT 3479 9607
Special weather statement, Jul 30, 6:05 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Tulsa OK
605 PM CDT Thu Jul 30 2020

OKZ073-302330-
Pittsburg OK-
605 PM CDT Thu Jul 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PITTSBURG COUNTY
UNTIL 630 PM CDT...

At 604 PM CDT, a strong thunderstorm was located 3 miles southwest of
Savanna, moving east at 25 mph.

Winds in excess of 40 mph and hail up to one half inch will be
possible with this storm.

Locations in or near the path include...
Mcalester...                      Kiowa...
Savanna...                        Ashland...
Blanco...                         Pittsburg...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3488 9609 3489 9572 3466 9570 3466 9588
      3468 9589 3468 9609
TIME...MOT...LOC 2304Z 257DEG 20KT 3480 9589

Snider
Local storm report, Jul 30, 6:23 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
623 PM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             1 S KIOWA               34.71N 95.90W
07/30/2020  E1.00 INCH       PITTSBURG          OK   BROADCAST MEDIA

            REPORT RELAYED BY MEDIA.

&&

SRC
Special weather statement, Jul 30, 6:32 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Tulsa OK
632 PM CDT Thu Jul 30 2020

OKZ071-073-310000-
Pittsburg OK-McIntosh OK-
632 PM CDT Thu Jul 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCINTOSH AND CENTRAL
PITTSBURG COUNTIES UNTIL 700 PM CDT...

At 631 PM CDT, a strong thunderstorm was located near Scipio.
Another strong thunderstorm was located west of McAlester. Both of
these storms were moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations in or near the path include...
Mcalester...                      Krebs...
Crowder...                        Alderson...
Canadian...                       Indianola...
Haywood...                        Blocker...
Arrowhead State Park...           Mcalester Regional Airport...
Scipio...                         Arpelar...
Dow...                            Bache...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Oklahoma.

LAT...LON 3505 9609 3506 9607 3509 9606 3512 9603
      3512 9601 3515 9601 3515 9598 3517 9598
      3527 9552 3486 9551 3486 9609
TIME...MOT...LOC 2331Z 256DEG 28KT 3509 9594
Special weather statement, Jul 30, 7:02 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Tulsa OK
702 PM CDT Thu Jul 30 2020

OKZ076-310045-
Le Flore OK-
702 PM CDT Thu Jul 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LE FLORE COUNTY
UNTIL 745 PM CDT...

At 701 PM CDT, a strong thunderstorm was located near Whitesboro,
moving northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Whitesboro...                     Talimena State Park...
Muse...                           Summerfield...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Oklahoma.

LAT...LON 3462 9494 3468 9494 3468 9502 3470 9504
      3495 9484 3476 9458 3459 9490
TIME...MOT...LOC 0001Z 222DEG 16KT 3471 9492

Snider

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:02 PM CDTSpecial Weather StatementTSALeFlore43 min
Jul 30, 7:44 PM CDTSpecial Weather StatementTSALeFlore31 min
Jul 30, 7:45 PM CDTFlash Flood WarningTSAPittsburg3 hr
Jul 30, 7:52 PM CDTSevere Thunderstorm WarningTSAChoctaw, Pittsburg, Pushmataha38 min
Jul 30, 7:57 PM CDTSevere Thunderstorm WarningTSAMcIntosh, Pittsburg48 min
Jul 30, 8:00 PM CDTSpecial Weather StatementTSALatimer45 min
Jul 30, 8:09 PM CDTSpecial Weather StatementTSALeFlore36 min
Jul 30, 8:13 PM CDTSevere Thunderstorm WarningTSAChoctaw, Pittsburg, Pushmataha47 min
Jul 30, 8:20 PM CDTSpecial Weather StatementTSAHaskell25 min
Jul 30, 8:44 PM CDTSpecial Weather StatementTSAHaskell31 min
Jul 30, 8:51 PM CDTSevere Thunderstorm WarningTSAChoctaw, Pushmataha39 min
Jul 30, 8:51 PM CDTSevere Thunderstorm WarningTSAHaskell, LeFlore, Sequoyah24 min
Jul 30, 8:56 PM CDTSevere Thunderstorm WarningTSAChoctaw, Latimer, LeFlore, Pushmataha64 min
Jul 30, 9:14 PM CDTSevere Thunderstorm WarningTSALeFlore, Sequoyah46 min

Nearby

Flash Flood Warnings in Oklahoma, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.